Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2018, 10:29 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2018, 10:29 PM CST (04:29 UTC)
- Expired
- Feb 24, 2018, 11:00 PM CST
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
435
WUUS54 KHUN 250429
SVRHUN
ALC033-077-250500-
/O.NEW.KHUN.SV.W.0002.180225T0429Z-180225T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1029 PM CST SAT FEB 24 2018
The National Weather Service in Huntsville Alabama has issued a
* Severe Thunderstorm Warning for...
Northwestern Lauderdale County in northwestern Alabama...
Northwestern Colbert County in northwestern Alabama...
* Until 1100 PM CST
* At 1029 PM CST, a severe thunderstorm was located near Burnsville,
or near Iuka, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Underwood-Petersville, Waterloo, Riverton, Wright, Threet and
Eastport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3500 8770 3490 8766 3480 8811 3489 8810
3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0429Z 250DEG 46KT 3488 8826
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Stumpf1 follow-up statement
228
WWUS54 KHUN 250450
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
1050 PM CST SAT FEB 24 2018
ALC033-077-250500-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-180225T0500Z/
Lauderdale AL-Colbert AL-
1050 PM CST SAT FEB 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES WILL EXPIRE AT 1100 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3500 8770 3490 8766 3480 8811 3489 8810
3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0450Z 250DEG 46KT 3497 8797
$$
StumpfWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:45 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 24, 9:45 PM CST, 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 945 PM CST Sat Feb 24 2018 .NEAR TERM...(Rest of tonight) Issued at 945 PM CST Sat Feb 24 2018 A mid-level shortwave trough currently over the northern Plains is forecast to deepen and pivot northeastward into the upper MS Valley/western Great Lakes overnight. Near term guidance suggests that unamplified southwest flow aloft will be maintained across our region between the trough and a subtropical ridge extending from the FL peninsula west-southwestward into the Bay of Campeche. As the intensifying surface low related to the northern stream trough lifts north-northeastward and away from our region, the trailing cold front will advance southeastward--likely entering northwest AL shortly before Midnight and exiting the southeastern counties just before sunrise. Showers and a few embedded thunderstorms will continue to spread eastward across the CWFA as the cold front approaches, and although the threat for storms will end with passage of the front, a 2-4 hour period of light-moderate rain will occur in the wake of the frontal wind shift to the northwest. With boundary layer dewpoints now in the lower 60s beneath a 50-60 knot southwesterly low-level jet, any deeper convective updrafts in our region will have the capability of developing mesocyclones with an attendant threat for locally damaging winds and brief tornadoes. However, with the strongest synoptic scale ascent related to the mid- level trough lifting northeastward with time, lapse rates will continue to weaken--limiting overall instability and the coverage of thunderstorms. Based on this reasoning, we will continue to mention brief tornadoes/damaging winds as threats, but will gradually scale back the potential coverage of severe storms. Aside from hazards directly associated with convection, gradient flow along the higher terrain of the Cumberland Plateau in southern TN may still approach Wind Advisory criteria late this evening, and persistent moderate- locally heavy rainfall may result in some minor flooding by tomorrow morning. .SHORT TERM...(Sunday) Issued at 220 PM CST Sat Feb 24 2018 The line of storms may still be lingering over our far southeastern counties through mid to late morning on Sunday, with scattered showers possible behind this line. The cold front will be pushing out of the TN Valley around daybreak Sunday and push completely south of the area by noon. Light rain may linger just behind the front, so will keep low chance for this light precip through the day. Models are fairly consistent on stalling the cold front just to our south, and this will keep clouds in the forecast through the day. Given the cold air advection behind the front, and extensive cloud cover, temperatures will only warm into the lower to mid 60s. So, many locations will likely observe their daytime highs during the predawn hours. .LONG TERM...(Sunday night through Friday) Issued at 220 PM CST Sat Feb 24 2018 Models continue to shift the front into southern Alabama northeast to near the Atlanta area later Sunday afternoon. With a 1020 high quickly on its heels, there looks to be some much drier air and subsidence pushing into northwestern Alabama and locations north of the Tennessee River. There still looks to be some light to moderate rain behind the front south of the Tennessee River though. Models then depict some fairly strong upper level forcing developing in Mississippi and Lousiana moving northeast along the front. At this point this helps to slow the front's movement further southeast and keeps more widespread rainfall in the area (especially south of the Tennessee River) through Sunday night. As this occurs, overunning increases north of the front, before a 70 to 80 knot 500 jet pushes through the area with a longwave trough axis, bringing a temporary end to additional rainfall. Before the longwave trough axis moves through, an additional half an inch to three quarters of an inch of additional rainfall looks possible, maybe some locally higher amounts than that south of the Tennessee River. This could cause some rivers/streams to rise near to to flood stage and could not rule out some isolated localized flooding. A period of dry weather returns Monday afternoon through Tuesday, as a stronger area of high pressure moves in behind the re-enforcing longwave trough axis. Some high clouds may linger through noon or so, but most areas should see quite a bit of sunshine in the afternoon. Thus, despite some cold air advection, highs should still be in the lower to mid 60s. A cool night compared to the recent low temperature spread, with lows in the lower 40s (maybe even upper 30s in Southern Middle TN). Southeast boundary layer flow returns on Tuesday, which should allow for an even warmer day on Tuesday. Highs in the upper 60s to around 70 degrees looks reasonable, especially with good low level mixing and 925 mb temperatures in the 11 to 14 degree range. Unfortunately, this only looks like a very brief break from an more unsettled and rainy weather pattern. By Tuesday afternoon/evening models show fairly strong upper level energy moving northeast from Mississippi and Louisiana toward northwestern Alabama, as the surface high quickly begins to shift east into the Atlantic. PWATS climb to between 1.0 and 1.5 inches. Very strong forcing both at low and mid levels are shown by models with this energy. Models do show this boundary concentrating upper level forcing over the area through Thursday, when a stronger cold front pushes through the area. Ahead of this front an additional round of heavy rain and stronger storms are possible. In all at least 2 to 3 inches of rainfall (possibly a good bit more) is possible from middle toward the end of next week. Couldn't rule out some strong to severe storms on Wednesday, but this still is very uncertain. The biggest threat right now looks to be flash flooding and river flooding potential during this period. Dry, but much cooler (compared to what we have seen over the last few weeks) is in store with highs dropping back into the mid to upper 50s and lows in the 30s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 603 PM CST Sat Feb 24 2018 Although isolated prefrontal shra/tsra will be possible this evening, we expect VFR conditions to prevail at HSV/MSL, with sct-bkn stratocu in the 2500-4000 ft layer beneath bkn altostratus. A lower stratus deck will likely develop from W-to-E btwn 03-05Z, as a cold front and associated squall line of tsra begin to approach the region from the MS Valley. At this time, it appears as if the frontal squall will impact MSL/06-08Z and HSV/08-10Z, with IFR cigs/vsby psbl in +TSRA. Gusty SSW flow in the 15-25 knot range will veer quickly to the NW and diminish in the wake of the squall line, with a 4-6 hr period of -RA expected along with MVFR cigs/vsby reductions. Threat for lingering rain should shift to the S/E of the terminals by 14-16Z, with winds bcmg lgt/vrbl as a weak sfc ridge builds into the TN Valley from the north. Although low-mid level clouds should become more sct through the late morning/aftn, an overcast cirrostratus deck will persist through end of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...70/DD SHORT TERM...73 LONG TERM...KTW AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 24, 10:27 PM CST, 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 1027 PM CST Sat Feb 24 2018 ALZ001>010-016-TNZ076-096-097-251130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1027 PM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Remainder of tonight... Strong to severe thunderstorms will be possible overnight, as a cold front pushes southeastward across the outlook area. The main threats with the storms will be damaging winds in the 60 to 70 mph range and brief tornadoes. Both the coverage and intensity of thunderstorms is expected to diminish as the cold front reaches northeast Alabama closer to sunrise. Aside from hazards associated with thunderstorms, strong southwest winds will persist ahead of the cold front through the early morning hours on Sunday. Both sustained wind speeds and gusts will approach Wind Advisory criteria along the Cumberland Plateau in southern Tennessee. Persistent moderate to locally heavy rainfall may also lead to minor flooding early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated thunderstorms will be possible after sunrise on Sunday to the east of a line from Scottsboro to Cullman. Another round of numerous showers and isolated thunderstorms is expected beginning on Tuesday night and perhaps lingering through Thursday. This system has the potential to bring locally heavy and perhaps even flooding rainfall to the region. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible through early Sunday morning. 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 11:02 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 28 min |
| Feb 24, 11:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 24, 11:36 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 54 min |
| Feb 24, 11:48 PM CST | River Flood Warning | HUN | Colbert, Lauderdale | 24 hr |
| Feb 25, 12:24 AM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone, Morgan | 47 min |
| Feb 25, 1:41 AM CST | Special Weather Statement | HUN | Cullman, Madison, Morgan | 64 min |
| Feb 25, 2:24 AM CST | Special Weather Statement | HUN | Jackson, Marshall | 66 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.